Heavy Snow, Alexander
- When
- February 16, 12:00 AM CST to 2:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A major snowstorm dumped up to a foot of snow on southern Illinois. Snowfall amounts were highest along the Ohio River, where around a foot of snow fell.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major snowstorm dumped up to a foot of snow on southern Illinois. Snowfall amounts were highest along the Ohio River, where around a foot of snow fell. Amounts tapered downward toward the north. Only three inches of snow was reported at Mount Vernon. In between, the corridor from the Marion/Carbondale area to Harrisburg received about five to six inches. In the Wabash Valley area, anywhere from 5 to 8 inches was observed. Specific snow amounts included: 12 inches in Metropolis and Mound City (both cities are along the Ohio River), 10 inches in Vienna, 5 inches in Galatia (in Saline County), 9.5 inches eight miles south of Jonesboro, 4.5 inches in Herrin, and 4 inches in Du Quoin. Snowfall rates were one to two inches per hour at times, reducing visibility below one-half mile. Wind chills ranged from 5 to 15 above zero. Until they were plowed, streets and back roads in the far southern counties were impassable for smaller, lighter vehicles. Schools were closed for days after the storm. Very cold temperatures in the wake of the storm rendered salt ineffective, slowing down recovery efforts. A low pressure center tracked northeast from north Texas to northern Alabama. Abundant moisture was drawn into the system, resulting in a major winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CST SUN FEB 15 2015
.UPDATE...
ISSUED AT 1145 PM CST SUN FEB 15 2015
UPDATED AVIATION DISCUSSION FOR 06Z TAFS.
&&
UPDATE ISSUED AT 959 PM CST SUN FEB 15 2015
THE WINTER STORM IS GETTING GOING LATE THIS EVENING...BUT IT IS A
BIT MESSIER THAN ORIGINALLY THOUGHT. THE 00Z NAM AND GFS ARE
PRODUCING LESS SNOW FOR THE EVENT. HAVE NOT HAD MUCH TIME TO TAKE
AN IN-DEPTH LOOK AT THE GFS...BUT THE NAM IS DEFINITELY GENERATING
MORE FREEZING RAIN AND SLEET ACROSS THE SOUTHERN ROW OR TWO OF
COUNTIES...AND THAT APPEARS TO BE THE SAME WITH THE GFS. STILL
FEEL THAT THE COMBINATION OF ICE AND SNOW WILL VALIDATE THE
WARNING...BUT THE INSANE SNOW DEPTHS ADVERTISED MAY NOT VERIFY.
HAVE STARTED THE PROCESS OF INTRODUCING FREEZING RAIN AND SLEET
TO THE SOUTHERN THIRD OF THE AREA...BY CONTINUING IT INTO THE
EARLY MORNING HOURS. UNFORTUNATELY...TRYING TO ACCOUNT FOR ICE
ACCUMULATIONS...AND THE IMPACT OF MORE SLEET TO THE SNOW/SLEET
ACCUMULATION GRIDS IS QUITE DIFFICULT AND LITTLE FUN.
THE LATEST PUBLISHED FORECAST HAS SLIGHTLY LOWER SLEET/SNOW
TOTALS...AND SOME LIGHT ICE ACCUMULATIONS...GENERALLY A TENTH OF
AN INCH OR LESS. FIGURE THAT FUTURE UPDATES WILL CONTINUE THIS
TREND AT LEAST ACROSS THE SOUTH. KNEW THIS PURE SNOW EVENT WAS
TOO GOOD TO BE TRUE.
UPDATE ISSUED AT 751 PM CST SUN FEB 15 2015
UPDATED THE FORECAST TO ADD IN A FREEZING RAIN AND SLEET
COMBINATION ACROSS THE SOUTH THIRD OF THE AREA THROUGH THE
EVENING. THE ISOLATED SHOWERS HAVE ALREADY PRODUCED FREEZING RAIN
AND SLEET OVER SOUTHEAST MISSOURI...BUT MEASURABLE PRECIPITATION
HAS NOT YET DEVELOPED. THE 18Z NAM SOUNDINGS IN SOUTHEAST MISSOURI
SHOW A WARM NOSE ABOVE FREEZING JUST ABOVE 850MB AND HAVE SOME
SHALLOW INSTABILITY ABOVE IT. THIS IS NOT TAPPING THE ICE
NUCLEATION ZONE...SO SNOW IS NOT AN OPTION FOR NOW. SNOW AND SLEET
SHOULD BECOME DOMINANT OVERNIGHT AS DEEPER SATURATION OCCURS.
UPDATE ISSUED AT 553 PM CST SUN FEB 15 2015
UPDATED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 240 PM CST SUN FEB 15 2015
A MAJOR WINTER STORM STILL APPEARS ON TARGET FOR LATE TONIGHT
THROUGH MONDAY. THERE ARE NO MAJOR CHANGES WITH THIS MODEL
CYCLE...BUT SOME DIFFERENCES EXIST.
THE BIGGEST CHANGE WILL BE WITH SNOWFALL AMOUNTS IN THE
NORTH...ALONG THE INTERSTATE 64 CORRIDOR AND NORTHWEST KENTUCKY.
WILL RAISE AMOUNTS IN THOSE AREAS TO WHAT IS FORECAST ACROSS THE
REST OF THE REGION. GENERALLY 8 TO 12 INCHES IS NOW EXPECTED
ACROSS THE FORECAST AREA. LIQUID EQUIVALENTS WILL RANGE FROM 0.6
TO 1.1 INCHES FROM NORTH TO SOUTH ACROSS OUR REGION. SNOW TO
LIQUID RATIOS WILL BE HIGHER IN THE NORTH...WHICH WILL COMPENSATE
FOR THE LOWER QPF AMOUNTS UP THERE.
THE POSSIBILITY OF SLEET HAS INCREASED ACROSS FAR SOUTHERN
COUNTIES ALONG THE TENNESSEE AND ARKANSAS BORDERS. MODELS ARE IN
EXCELLENT AGREEMENT THAT A TIGHT THERMAL GRADIENT WILL SET UP AT
850 MB...WITH THE 0 DEGREE ISOTHERM COMING UP TO THE MISSOURI
BOOTHEEL. THE 12Z NAM AND SREF ARE MORE PRONOUNCED WITH THE WARM
NOSE THAN THE GFS. SREF SLEET PROBABILITIES ARE NEAR 75 PERCENT IN
THE KPOF AREA TONIGHT...AND NAM DATA IS IN GOOD AGREEMENT. IF IT
WERE NOT FOR THE POSSIBILITY OF A SLEET MIX ALONG THE SOUTHERN
BORDERS...THE SNOWFALL FORECAST WOULD BE OVER A FOOT ALONG THE
SOUTHERN STATE LINES OF KY AND MO.
ANOTHER CHANGE IS TO SLOW THE TIMING OF THE SYSTEM BY SEVERAL
HOURS. MODELS ARE NOW IN GOOD AGREEMENT THAT PRECIP WILL BE VERY
SLOW TO DEVELOP IN THIS DRY AIR. SURFACE DEW POINTS ARE SLIGHTLY
BELOW ZERO THIS AFTERNOON. THERE MAY BE SOME TRACE AMOUNTS THIS
EVENING...AS REPORTED AT KPOF ALREADY. THE VAST MAJORITY OF THE
PRECIP WILL DEVELOP AFTER MIDNIGHT. THE MODELS DEPICT A RAPID
INCREASE IN OMEGA AND PRECIP RATES IN THE 09Z TO 12Z TIME FRAME.
SOME HEAVY SNOWFALL RATES OF AT LEAST AN INCH PER HOUR SHOULD BE
OCCURRING THOUGH THE MORNING MONDAY.
WINDS WILL BE IN THE 10 TO 15 MPH RANGE...WHICH SHOULD NOT BE A
BIG FACTOR COMPARED TO SOME OF OUR PAST HEAVY SNOWFALL EVENTS SUCH
AS THE DECEMBER 2004 STORM. SPEAKING OF WHICH...THERE HAVE ONLY
BEEN 6 SNOWSTORMS IN THE PADUCAH RECORD BOOKS OF 8 INCHES OR MORE.
ONLY 2 OF THEM EXCEED 9 INCHES...THE DECEMBER 2004 STORM AND THE
JANUARY 1978 STORM.
COMPARED TO THIS TIME YESTERDAY...THE MODELS ARE CONSIDERABLY
STRONGER WITH THE LOWER AND MID LEVEL SYNOPTIC FEATURES. ONLY THE
NAM INDICATED ANY SEMBLANCE OF AN 850 MB LOW YESTERDAY. ALL THE
MODELS NOW DEVELOP AN 850 MB LOW AND TRACK IT ACROSS WESTERN
KENTUCKY ON MONDAY. ON NEARLY ALL GUIDANCE...THE SURFACE LOW IS
BETTER DEVELOPED AND FURTHER NORTH THAN 24 HOURS AGO. THE LOW
TRACK WILL BE ACROSS CENTRAL OR NORTHERN MISSISSIPPI INTO NORTHERN
ALABAMA. THINGS NOW LOOK CLOSER TO A TEXTBOOK CASE FOR HEAVY SNOW
ACROSS OUR REGION.
THE SNOW WILL TAPER OFF FROM WEST TO EAST MONDAY
AFTERNOON...POSSIBLY NOT TIL EARLY EVENING IN THE PENNYRILE
REGION OF WEST KENTUCKY. THERE MAY STILL BE ANOTHER INCH OR SO
AFTER DARK IN THAT AREA.
BEYOND THAT...TUESDAY LOOKS MOSTLY CLOUDY AND COLD AS WEAK
IMPULSES RIPPLE THROUGH THE NORTHWEST FLOW ALOFT. SOME FLURRIES
ARE LIKELY...BUT ANY MEASURABLE SNOW SHOULD BE ISOLATED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 314 PM CST SUN FEB 15 2015
THE PERIOD WILL START OFF WITH BRUTALLY COLD ARCTIC HIGH PRESSURE
MOVING IN OVER A DEEP SNOW PACK. HIGHS WED WILL LIKELY STAY IN
THE TEENS. THEN AS THE HIGH MOVE CLOSER WEDNESDAY NIGHT. MANY
LOCATIONS WILL LIKELY FALL BELOW ZERO. THIS HIGH WILL BEGIN TO
MOVE OFF TO THE EAST BY LATE IN THE WEEK...ALLOWING WINDS TO TURN
MORE SOUTHERLY. HOWEVER...IT WILL PROBABLY TAKE AN EXTENDED TIME
TO SCOUR OUT THE ARCTIC AIR. THIS MAY PLAY AN IMPORTANT ROLE IN
WHAT TYPE OF PRECIPITATION FALL WITH THE NEXT BIG SYSTEM LATER
FRIDAY INTO THE WEEKEND. THE SURFACE PATTERN EXPECTED (WITH A
STATIONARY FRONT PARKED SOMEWHERE CLOSE TO THE REGION) DOES NOT
REALLY SUPPORT AN EXTENDED SNOW EVENT. THOSE PRECIP MAY START AS
LIGHT SNOW FRIDAY INTO FRIDAY NIGHT...AM WORRIED ABOUT A
TRANSITION OVER TO SLEET AND FREEZING RAIN FOR AWHILE THEREAFTER,
POSSIBLY ALL ALL RAIN SAT AFTERNOON. JUST TOO EARLY TO MAKE ANY
SPECIFIC CALLS DUE TO THE HIGH DEGREE OF UNCERTAINTY AT THIS TIME.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1145 PM CST SUN FEB 15 2015
THE MAIN ADJUSTMENT TO THE NEAR TERM FORECAST WAS TO INCLUDE MENTION
OF SLEET AND FREEZING RAIN EARLY ON AS THE ENTIRE ATMOSPHERIC COLUMN
HAS YET TO SATURATE. PRECIPITATION IS FORECAST TO TRANSITION TO SNOW
AT ALL FORECAST TERMINALS BY DAYBREAK MONDAY. CONDITIONS WILL
RAPIDLY DETERIORATE TO MVFR/IFR WITH PERIODS OF MODERATE TO HEAVY
SNOW MONDAY MORNING. THE SNOW IS FORECAST TO TAPER OFF FROM WEST TO
EAST MONDAY AFTERNOON. WINDS THROUGH THE PERIOD WILL BE NORTH TO
NORTHEAST AROUND 10 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR ILZ075>078-
080>094.
MO...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR INZ081-082-
085>088.
KY...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KYZ001>022.
&&
UPDATE...RJP
SHORT TERM...MY
LONG TERM...GM
AVIATION...RJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1005 PM CST SUN FEB 15 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1005 PM CST SUN FEB 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM MONDAY. PLEASE REFER TO THE WARNING PRODUCT FOR DETAILS. TEMPERATURES MAY DROP BELOW ZERO WEDNESDAY NIGHT...AS ANOTHER CHUNK OF ARCTIC AIR OVERSPREAD THE SNOW AND ICE COVER ACROSS THE REGION. A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY INTO SATURDAY. SOME SNOW OR ICE ACCUMULATIONS CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... OBSERVATIONS OF PRECIPITATION TYPE...SNOW AND ICE ACCUMULATIONS...AND OTHER RELATED IMPACTS WOULD BE GREATLY APPRECIATED TONIGHT THROUGH MONDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FREEZING RAIN POPLAR BLUFF 36.76N 90.41W
02/15/2015 E0.00 INCH BUTLER MO EMERGENCY MNGR
HEAVY FREEZING RAIN AND SLEET OCCURRING ACROSS BUTLER
COUNTY. ALL ROADS IN COUNTY ARE ICE COVERED. RELAYED FROM
LAW ENFORCEMENT.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM SLEET FULTON 36.51N 88.88W
02/15/2015 E0.00 INCH FULTON KY TRAINED SPOTTER
STREETS BECOMING COMPLETELY COVERED WITH SLEET.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/15/2015 M0.10 INCH BUTLER MO TRAINED SPOTTER
ONE TENTH INCH OF ICE AND SLEET BUILDUP OVER THE PAST ONE
AND A QUARTER HOURS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FREEZING RAIN 4 SW DEXTER 36.75N 90.01W
02/15/2015 M0.10 INCH STODDARD MO TRAINED SPOTTER
ONE TENTH INCH OF ICE AND SLEET BUILDUP ON ROADS WITHIN
45 MINUTES.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM FREEZING RAIN MURRAY 36.61N 88.32W
02/15/2015 E0.00 INCH CALLOWAY KY AMATEUR RADIO
GLAZING OF ROADWAYS IN AND NEAR THE COMMUNITY DUE TO
FREEZING RAIN AND SLEET.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CST SUN FEB 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM FREEZING RAIN 10 W MADISONVILLE 37.34N 87.69W
02/15/2015 E0.00 INCH HOPKINS KY LAW ENFORCEMENT
ROADS BECOMING VERY SLICK WEST OF COMMUNITY IN HOPKINS
COUNTY.
&&
SMITTYThe national radar mosaic for the moment the first event began.
18 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558726, 558727, 558728, 558729, 558730, 558731, 558732, 558733, 558734, 558735, 558736, 558737, 558738, 558739, 558740, 558741, 558742, 558743, 558744.